Go to the New York Times online. Click on “Health”. Guess who that is on the right rocking the bald head? I totally stumbled on this by accident today at work, looking for some articles for my organization’s monthly news brief. What a shock to see a picture of my on the homepage of the NYTimes health section. I’ve always wanted to be in the Times, just didn’t think it would be because of having breast cancer. Still, I’m honored that they thought the photo worthy to represent the whole feature, which you should check out.
It must be said that the photo was taken by the wonderful Rina, another survivor who I met through George Washington University and a photographer.
And in case the page has changed since I wrote this post, here’s a screen shot:
I think maybe all of this publicity is getting to my head (so much so that it’s sprouting hair)!
Well folks… I did it today. I left the apartment and walked to work sans headcovering.It was the first time I’ve ever walked the streets of DC bald, and it’s basically the first time I’ve been in public bald for a full day (there was the time I went to the Dr.’s office in NJ bald, but that involved getting out of the car and walking through the parking lot). I consider this a BIG milestone!
That's pretty much what I look like... right?
It felt great and I didn’t get as much attention as I thought I would. Maybe I was being selfish – although I think it was more self-conscious – in thinking that people would literally be crashing their cars and bikes straining their necks to see the crazy bald girl parading down the street. But no one really even did a double take. Shocking, but great to know! I’ll have to do this more often.
It’s an off-chemo week and yet I am still unable to sleep tonight, 2am on a Saturday. Sigh. Could be that I took two Compazine today – let me explain.
I have a mild case of oral thrush – basically a mouth yeast infection. Yeah, yeah, it sounds totally gross but it’s a common occurrence for people on chemo and mine has just meant my mouth feels slimy and I have some white stuff on my tongue. My doctor prescribed these big white tablets that I have to dissolve in my mouth for 15-30 minutes, and while they’ve been working, they made me a bit nauseous. At first, I took Ativan to help with the nausea – though my doctor prescribed it initially for my anxiety, it also helps nausea. Then I trolled the interwebs and learned all about Ativan addiction and got scared and switched to Compazine instead, a drug I was originally prescribed for nausea in the days after my chemo.
Every drug has a side effect, I guess (in fact, one of Compazine’s side effects as listed on the website I linked to is “fine, worm-like tongue movements… whatever that means). Hard to accept because up until now in my life the only drugs I’d ever really taken were Tylenol and here and there an antibiotic.
I’m also coming to terms with the fact that “bald from chemo” in my case does not mean completely, Samuel L. Jackson style bald. It means bald with delicate, dark peach fuzz all over my head. This is almost harder than just being completely bald, because unless I keep these rogue hairs always trimmed down, I can’t make it look like I meant to do this to my head. Did others have this kind of baldness?
My confidence is building everyday and I did have fun wearing a wig to work on Friday, but it might be a couple days before I post a picture here.